Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 14, NWS El Paso, TX

April 26, 20178 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Apr 26, 2017, 2:02 PM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Apr 27, 2017, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 26, 2017, 2:02 PM MDT (20:02 UTC)
In effect from
Apr 27, 2017, 12:00 PM MDT
Expired
Apr 27, 2017, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

What was reported inside it

TimeReportWhereRemark
Apr 27, 7:45 PM MDTNON-TSTM WND GST 509 Nne El Paso, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS84 KEPZ 262002
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
202 PM MDT Wed Apr 26 2017

...CRITICAL FIRE CONDITIONS EXPECTED AGAIN ON THURSDAY...

After a brief letdown in the winds today, increasing west-
northwest flow aloft combined with a passing trough will lead to
windy conditions again on Thursday. Relative humidities will be
back into the upper single digits to lower teens resulting in
more critical fire weather conditions everywhere except the
higher elevations of the Sacramento Mountains.

NMZ110>112-TXZ055-056-271345-
/O.UPG.KEPZ.FW.A.0013.170427T1800Z-170428T0300Z/
/O.NEW.KEPZ.FW.W.0014.170427T1800Z-170428T0300Z/
NEW MEXICO FIRE WEATHER ZONE 110 
 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ-
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
202 PM MDT Wed Apr 26 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from noon to 9 PM
MDT Thursday. The Fire Weather Watch is no longer in effect. 

* WINDS...West 20 to 30 mph with gusts to 40 mph.

* HUMIDITY...9 to 15 percent.

* HIGHEST THREAT...Lowland locations south and east of a line 
  from Deming to Alamogordo.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 26, 3:50 AM MDT, 10 hours 12 minutes earlier.

Area forecast discussion, Apr 26, 3:50 AM MDT, 10 hours 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
350 AM MDT Wed Apr 26 2017

.SYNOPSIS...
As our wind storm from Tuesday exits the area, we will see a
couple more storms move in over the several days. Today may be the
only quiet day looking through the weekend, as winds will be
relatively light. Temperatures will cool to near normal behind
yesterday's cold front. Thursday will begin the spring wind cycle
again as a weak upper impulse moves through the area. This feature
will still be strong enough to bring strong winds back to the
area. Then on Friday and Saturday, an upper low will drop down
from the northern Rockies to New Mexico. This will produce strong
winds on Friday, along with some mountain showers. The winds will
drop some on Saturday, with a few mountain showers and high
elevation snow. Cooler air will also move in, dropping Saturday
and Sunday's temperatures well below normal.

&&

.DISCUSSION...
Looks like today is a day to catch our breath before falling back
into a windy spring pattern. The upper low which brought the
strong winds to the area yesterday is now over far NE New Mexico,
on its way to the Texas Panhandle later this morning. Clouds are
quickly dissolving behind the surface front, which is to our east
now. Should be plenty of sunshine today, but temperatures will
cool a few degrees back to near normal.

Thursday...a small disturbance will pass through the area. Not
much moisture other than some higher clouds, but this feature will
ramp winds back up to advisory level, or even low end warning.
Will let next shift take a look at the morning model runs and
decide on statements.

Friday through Sunday...Thursday's disturbance will have exited,
but a strong upper low forming over the northern Rockies will
rapidly drop down to our area, located around the Four Corners
region Friday evening and then over northern New Mexico Saturday
morning. This will, you guessed it, ramp winds up again for
Friday. Looks like at least advisory level again. System could
produce some showers, mainly over the mountains. Decent cold
advection aloft on Friday and then much stronger cold advection on
Saturday will destabilize the airmass enough to warrant some
thunderstorm wording in the forecast. Pacific cold front moves
through Friday night, cooling temperatures noticeably for
Saturday. Backdoor cold front then pushes through Saturday night
to keep Sunday on the cool side. Snow levels should remain above
most inhabitable places, but did drop snow levels to 8000 ft over
the Gila/Black Range Friday night-a bit higher at 9000 ft over the
Sac Mountains. Snow levels over the Sacs will drop much lower
Saturday night with the back door front, but the showers should be
ending, so no significant snow is likely at this time.

Monday and Tuesday...somewhat tamer weather in store as upper low
exits the area and dry west flow sets up. Afternoons, especially
Tuesday could still see some breezy winds though. Temperatures
will warm back up above normal.

Wednesday and Thursday...beyond forecast period but GFS showing
large upper low cutting off just south of Arizona. This would be a
good rain maker for the area. However, big IF, as GFS ensemble
showing poor consistency, and ECMWF continues to weak, broad high
over the Desert Southwest.

&&

.AVIATION...Valid 26/12Z-27/12Z...
Genly VFR with mostly SKC-SCT250. Through 16Z SCT120 SCT250 will
slowly fade away. Winds will be W/NW 12-17 kts through 15Z this
morning and then decrease. After 18Z winds will pick up some at
West at 10-15 kts.

&&

.FIRE WEATHER...

...FIRE WEATHER WATCH IN EFFECT THURSDAY FOR ALL AREAS EXCEPT
SACRAMENTO MOUNTAINS...

Breezy to windy conditions will continue through the next 5-7 days
with the strongest winds coming on Thursday and Friday. Critical
fire conditions could be met Thursday, but higher min RH's on
Friday means Red Flag conditions may fall just short.

An upper low will be moving across the Rockies Friday night and
Saturday which could bring some showers and a few thunderstorms to
the mountain zones. Some light snow is possible, mainly above 8000
ft. Dry northwest flow will redevelop behind this system with
temperatures rebounding early next week. While breezy conditions
will continue, winds look to remain just below critical speeds.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 80  59  89  68 /   0   0   0   0
Sierra Blanca           79  55  88  60 /   0   0   0   0
Las Cruces              78  51  87  54 /   0   0   0   0
Alamogordo              77  52  87  55 /   0   0   0   0
Cloudcroft              54  35  64  40 /   0   0   0   0
Truth or Consequences   78  53  86  56 /   0   0   0   0
Silver City             67  45  76  48 /   0   0   0   0
Deming                  79  48  87  52 /   0   0   0   0
Lordsburg               77  48  86  51 /   0   0   0   0
West El Paso Metro      79  59  89  65 /   0   0   0   0
Dell City               79  49  89  55 /   0   0   0   0
Fort Hancock            82  55  92  61 /   0   0   0   0
Loma Linda              72  53  82  58 /   0   0   0   0
Fabens                  81  57  91  62 /   0   0   0   0
Santa Teresa            79  54  88  59 /   0   0   0   0
White Sands HQ          78  57  87  61 /   0   0   0   0
Jornada Range           78  47  87  51 /   0   0   0   0
Hatch                   81  48  89  51 /   0   0   0   0
Columbus                79  54  87  59 /   0   0   0   0
Orogrande               80  55  88  60 /   0   0   0   0
Mayhill                 63  38  74  46 /   0   0   0   0
Mescalero               62  37  72  44 /   0   0   0   0
Timberon                61  36  70  43 /   0   0   0   0
Winston                 70  35  77  40 /   0   0   0   0
Hillsboro               76  44  82  47 /   0   0   0   0
Spaceport               79  46  88  49 /   0   0   0   0
Lake Roberts            74  29  76  35 /   0   0   0   0
Hurley                  70  41  78  45 /   0   0   0   0
Cliff                   73  37  82  39 /   0   0   0   0
Mule Creek              72  34  79  39 /   0   0   0   0
Faywood                 76  44  80  48 /   0   0   0   0
Animas                  80  48  86  51 /   0   0   0   0
Hachita                 79  46  86  50 /   0   0   0   0
Antelope Wells          80  49  85  51 /   0   0   0   0
Cloverdale              74  47  80  49 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Thursday afternoon through Thursday
     evening for NMZ110>112.

TX...Fire Weather Watch from Thursday afternoon through Thursday
     evening for TXZ055-056.

&&

17 Hefner
Hazardous weather outlook, Apr 26, 4:06 AM MDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
406 AM MDT Wed Apr 26 2017

NMZ401-404>407-409>413-417-TXZ418>424-271215-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
406 AM MDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds Thursday and Friday afternoon, with areas of blowing
dust. Visibilities could become quite low, especially in the dust
prone areas such as I-10 west of Las Cruces and other roads of
Luna and Hidalgo Counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ402-403-408-414>416-271215-
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
406 AM MDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong winds Thursday and Friday afternoon, with patchy blowing
dust where soil has been disturbed. A few thunderstorms are
possible each day, and some light snow may fall Friday night and
Saturday night at elevations above 8000 ft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:44 PM MDTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra35 hr

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.